Alert archive / Iowa / Areal Flood Warnings in 2014

Areal Flood Warning 3, NWS Sioux Falls, SD

June 15, 2014Ida County, Iowa

NWS Sioux Falls, SD issued this areal flood warning at Jun 15, 2014, 8:18 AM CDT for Ida County, Iowa. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2014, 8:18 AM CDT (13:18 UTC)
Expired
Jun 15, 2014, 8:30 PM CDT
In force
12 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Ida County, IA

The radar

The Omaha radar (KOAX), 138 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this areal flood warning went out at Jun 15, 6:45 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 15, 6:45 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 AM CDT SUN JUN 15 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 414 AM CDT SUN JUN 15 2014

ACTIVE FORECAST CONTINUES IN THE SHORT TERM.  FOR TODAY...EXPECT
LARGE MCS TO SHIFT EAST OUT OF THE FORECAST AREA.  WITH CLEARING
SKIES...EXPECT MIXING TO NEAR 850 HPA LEADING TO HIGHS IN THE MID TO
UPPER 70S.  GUSTY WEST TO NORTHWEST WINDS SHOULD SUBSIDE THROUGH THE
EVENING HOURS...BUT QUICKLY TURN SOUTHERLY IN ADVANCE OF DEEPENING
LOW ACROSS THE WESTERN HIGH PLAINS.  YET ANOTHER GOOD NIGHT FOR LOW
LEVEL JET DEVELOPING ACROSS THE PLAINS. THIS RESULTS IN STRONG
MOISTURE TRANSPORT AND INCREASING INSTABILITY.  HAVE ADDED POPS IN
THE 09-12Z TIME FRAME AS LOW LEVEL MOISTURE RAPIDLY INCREASES ACROSS
SOUTH CENTRAL SOUTH DAKOTA.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 414 AM CDT SUN JUN 15 2014

TOUGH CALL ON MONDAY WITH STRONG INSTABILITY AND VEERING PROFILES AT
LEAST HINTING AT THE POTENTIAL FOR A SEVERE WEATHER OUTBREAK.
HOWEVER...CERTAINLY A QUESTION AS TO HOW DAY WILL EVOLVE.  MODELS
SHOW 7-500 HPA LAPSE RATES STEEPENING OVER CENTRAL SOUTH
DAKOTA...SPREADING EAST THROUGH THE DAY.  QUESTIONS EXISTS ABOUT HOW
CONVECTION WILL INTERACT WITH CAP ESPECIALLY ALONG AND EAST OF
I-29.  IF CONVECTION IS ABLE TO PROGRESS EAST THROUGH THE MORNING
HOURS...CONCERNS EXIST OVER THE POTENTIAL FOR THE ATMOSPHERE TO
DESTABILIZE THROUGH THE AFTERNOON HOURS.  WITH 50-60 KNOTS OF BULK
SHEAR...CERTAINLY STRONG ENOUGH SHEAR AVAILABLE TO CREATE STRONGLY
ROTATING STORMS PROMOTING VERY LARGE HAIL GROWTH.  AM ALSO CONCERNED
WITH PRECIPITABLE WATER VALUES CLIMBING BACK TOWARDS 1.60
INCHES...WHICH IS NEAR 2 STANDARD DEVIATIONS ABOVE NORMAL.  WAS
CONSIDERING ISSUING A FLASH FLOOD WATCH FOR EASTERN PORTIONS OF THE
FORECAST AREA...BUT WITH UNCERTAINTY AS TO HOW CONVECTION WILL
UNFOLD AND EVENT ACROSS THE AREA STILL ON GOING...WILL HOLD OFF FOR
NOW.  WILL HOWEVER HIGHLIGHT IN HWO AND WEATHER STORY.

CONVECTION WILL WORK OUT OF THE AREA MONDAY NIGHT...WITH A SURGE OF
WARM AIR WORKING INTO THE AREA ON TUESDAY.  WITH 850 HPA TEMPS
WARMING INTO THE LOWER 20S...90S ARE CERTAINLY NOT OUT OF THE
QUESTION...BUT WITH DEW POINTS AROUND 70 WILL BE SLIGHTLY HARDER TO
WARM THE MUGGY AIRMASS.

AN UNSETTLED WEATHER PATTERN CONTINUES WEDNESDAY NIGHT AS A STRONG
TROUGH OF LOW PRESSURE DIGS OVER THE WEST COAST. THIS TROUGH IS
PROGGED BY ALL MODELS TO SWING NEGATIVELY ONTO THE PLAINS THROUGH
THE END OF THE WEEK INTO THE WEEKEND. THIS WILL KEEP A GOOD CHANCE
FOR RAIN AND THUNDERSTORMS IN THROUGH AT LEAST FRIDAY WITH WHAT
LOOKS TO BE A DECREASING THREAT THROUGH THE WEEKEND. ONE CAVEAT IS
THAT THE MODELS ARE ALSO HINTING THIS UPPER LEVEL LOW COULD CUT OFF
WHICH MAKES FRIDAY THROUGH SUNDAY A BIT LESS CONFIDENT AS THE MODELS
ARE NOTORIOUS FOR HAVING MAJOR PROBLEMS PLACING CUT OFF LOWS IN THE
OUTER PERIODS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 641 AM CDT SUN JUN 15 2014

LOW MVFR TO IFR CONDITIONS ACROSS SOUTHWEST MINNESOTA WILL QUICKLY
IMPROVE TO VFR THIS MORNING. GUSTY NORTHWEST WINDS WILL TRANSITION
TO WESTERLY THROUGHOUT THE DAY AND GUSTS WILL RAPIDLY SUBSIDE THIS
EVENING.

SOUTHERLY WINDS WILL DEVELOP OVERNIGHT...WITH THE POTENTIAL FOR
THUNDERSTORMS JUST OUTSIDE THE FORECAST PERIOD AT KHON...AND
CLOSER TO 18Z FOR KFSD AND KSUX MONDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 15, 4:53 AM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
453 AM CDT SUN JUN 15 2014

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ062-067-070-071-161000-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-MINNEHAHA-LINCOLN-UNION-
453 AM CDT SUN JUN 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA ON MONDAY.
IN ADDITION TO PRODUCING LARGE HAIL UP TO THE SIZE OF GOLFBALLS
AND WIND GUSTS TO 60 MPH...THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL.

VERY WARM AND MUGGY CONDITIONS ARE EXPECTED ON TUESDAY. HEAT
INDICIES WILL GENERALLY RANGE FROM 95 TO 100 DEGREES...WITH THE
HIGHEST VALUES ACROSS NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ071-SDZ038>040-050-052>061-063>066-068-069-161000-
LINCOLN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-
LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-BON HOMME-YANKTON-
453 AM CDT SUN JUN 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA ON MONDAY.
IN ADDITION TO PRODUCING LARGE HAIL UP TO THE SIZE OF GOLF BALLS
AND WIND GUSTS TO 60 MPH...THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL.

VERY WARM AND MUGGY CONDITIONS ARE EXPECTED ON TUESDAY. HEAT
INDICIES WILL GENERALLY RANGE FROM 90 TO 95 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:10 PM CDTSevere Thunderstorm WarningFSDLincoln50 min
Jun 14, 8:20 PM CDTFlash Flood WarningFSDUnion5 hr
Jun 14, 8:55 PM CDTFlash Flood WarningFSDLincoln, Minnehaha3 hr
Jun 14, 10:17 PM CDTFlash Flood WarningFSDLincoln, Minnehaha4 hr
Jun 14, 10:36 PM CDTRiver Flood WarningFSDMinnehaha7 days
Jun 14, 11:00 PM CDTSevere Thunderstorm WarningFSDUnion45 min
Jun 15, 1:31 AM CDTAreal Flood WarningFSDClay, Union12 hr
Jun 15, 2:05 AM CDTAreal Flood WarningFSDLincoln, Minnehaha12 hr
Jun 15, 2:32 AM CDTRiver Flood WarningFSDMoody24 hr
Jun 15, 2:32 AM CDTRiver Flood WarningFSDMinnehaha46 hr
Jun 14, 7:50 PM CDTSevere Thunderstorm WarningFSDO'Brien, Sioux40 min
Jun 14, 9:35 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Plymouth, Woodbury55 min
Jun 14, 9:44 PM CDTFlash Flood WarningFSDCherokee, Ida, O'Brien, Plymouth, Sioux, Woodbury5 hr
Jun 15, 12:23 AM CDTRiver Flood WarningFSDLyon5 days
Jun 15, 12:35 AM CDTFlash Flood WarningFSDBuena Vista, Clay, Ida, Woodbury115 min
Jun 15, 5:12 AM CDTRiver Flood WarningFSDLyon, Sioux6 days
Jun 15, 5:12 AM CDTRiver Flood WarningFSDClay13 days
Jun 15, 5:12 AM CDTRiver Flood WarningFSDMonona, Woodbury55 hr
Jun 14, 7:42 PM CDTFlash Flood WarningFSDPipestone, Rock4 hr
Jun 14, 11:32 PM CDTFlash Flood WarningFSDPipestone, Rock4 hr
Jun 15, 12:23 AM CDTRiver Flood WarningFSDRock5 days

Nearby

Areal Flood Warnings in Iowa, 2014Every areal flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.